Drug-induced cholestasis is a slowing of the flow of bile from the liver that results from medication use.
Bile is produced in the liver, moved via the bile duct to the gallbladder, and released into the gut through the biliary tract. It helps the body digest fats.
Certain drugs can slow or stop the flow of bile from the liver to the gallbladder and gut, which may damage the liver.
Many drugs can cause cholestasis, including:
If a medication is causing the cholestasis, the doctor will probably tell you to stop taking the drug and will prescribe an alternative, if possible. Do NOT stop taking medications on your own without talking to your doctor. There is no medicine to reverse drug-induced cholestasis.
Cholestyramine (or colestipol) may reduce the itching.
Vitamin replacement therapy restores vitamins A, K, and D, which are lost in fatty stools. A calcium supplement should be added to prevent or treat soft, weakened bones (osteomalacia).
Most patients recover, but severe cases may lead to liver failure. Drug-induced cholestasis usually reverses after you stop taking the medication or drug. However, it may take many months for cholestasis to get better.
Call your health care provider if you have persistent itching or notice that your skin or eyes are yellow.
Cholestasis - drug-induced